Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

First eigenvalue of a Jacobi operator of hypersurfaces with a constant scalar curvature


Author: Qing-Ming Cheng
Journal: Proc. Amer. Math. Soc. 136 (2008), 3309-3318
MSC (2000): Primary 53C42; Secondary 58J50
DOI: https://doi.org/10.1090/S0002-9939-08-09304-0
Published electronically: May 5, 2008
MathSciNet review: 2407097
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be an $ n$-dimensional compact hypersurface with constant scalar curvature $ n(n-1)r$, $ r> 1$, in a unit sphere $ S^{n+1}(1)$. We know that such hypersurfaces can be characterized as critical points for a variational problem of the integral $ \int_MHdM$ of the mean curvature $ H$. In this paper, we first study the eigenvalue of the Jacobi operator $ J_s$ of $ M$. We derive an optimal upper bound for the first eigenvalue of $ J_s$, and this bound is attained if and only if $ M$ is a totally umbilical and non-totally geodesic hypersurface or $ M$ is a Riemannian product $ S^m(c)\times S^{n-m}(\sqrt{1-c^2})$, $ 1\leq m\leq n-1$.


References [Enhancements On Off] (What's this?)

  • 1. Alencar, H., do Carmo, M., and Colares, A. G., Stable hypersurfaces with constant scalar curvature, Math. Z., 213(1993), 117-131. MR 1217674 (94d:53080)
  • 2. Alencar, H., do Carmo, M., and Santos, W., A gap theorem for hypersurfaces of the sphere with constant scalar curvature one, Comment. Math. Helv., 77(2002), 549-562. MR 1933789 (2003m:53098)
  • 3. Alías, L. J., Barros, A., and Brasil, A., Jr., A spectral characterization of $ H(r)$-torus by the first stability eigenvalue, Proc. Amer. Math. Soc., 133(2005), 875-884. MR 2113939 (2005j:53061)
  • 4. Alías, L. J., Brasil, A., Jr., and Sousa, L., Jr., A characterization of Clifford tori with constant scalar curvatrue one by the first stability eigenvalue, Bull. Braz. Math. Soc., 35(2004), 165-175. MR 2081021 (2005e:53089)
  • 5. Barbosa, J. L., do Carmo, M., and Eschenburg, J., Stability of hypersurfaces with constant mean curvature in Riemannian manifolds, Math. Z., 197(1988), 123-138. MR 917854 (88m:53109)
  • 6. Cheng, Q.-M., The rigidity of Clifford torus $ S^1(\sqrt{\frac1n})\times S^{n-1}(\sqrt{\frac{n-1}{n}})$, Comment. Math. Helv., 71(1996), 60-69. MR 1371678 (97a:53094)
  • 7. Cheng, Q.-M., Hypersurfaces in a unit sphere $ S^{n+1}(1)$ with constant scalar curvature, J. London Math. Soc., 64(2001), 755-768. MR 1865560 (2002k:53116)
  • 8. Cheng, Q.-M., Compact hypersurfaces in a unit sphere with infinite fundamental group, Pacific J. Math., 212(2003), 49-56. MR 2016567 (2004g:53059)
  • 9. Cheng, Q.-M., and Nakagawa, H., Totally umbilical hypersurfaces, Hiroshima Math. J., 20(1990), 1-10. MR 1050421 (91f:53054)
  • 10. Cheng, Q.-M., Shu, S. C., and Suh, Y. J., Compact hypersurfaces in a unit sphere, Proc. Royal Soc. Edinburgh, 135A(2005), 1129-1137. MR 2191892 (2006g:53074)
  • 11. Cheng, S. Y., and Yau, S. T., Hypersurfaces with constant scalar curvature, Math. Ann., 225(1997), 195-204. MR 0431043 (55:4045)
  • 12. Hounie, J., and Leite, M. L., Two-ended hypersurfaces with zero scalar curvature, Indiana Univ. Math. J., 48(1999), 867-882. MR 1736975 (2001b:53077)
  • 13. Lawson, H. B., Jr., Local rigidity theorems for minimal hypersurfaces, Ann. of Math., 89 (1969), 167-179. MR 0238229 (38:6505)
  • 14. Li, H., Hypersurfaces with constant scalar curvature in space forms, Math. Ann., 305(1996), 665-672. MR 1399710 (97i:53073)
  • 15. Perdomo, O., First stability eigenvalue characterization of Clifford hypersurfaces, Proc. Amer. Math. Soc., 130(2002), 3379-3384. MR 1913017 (2003f:53109)
  • 16. Reilly, R. C., Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Diff. Geom., 8(1973), 465-477. MR 0341351 (49:6102)
  • 17. Rosenberg, H., Hypersurfaces of constant curvatures in space forms, Bull. Sci. Math., 117(1993), 211-239. MR 1216008 (94b:53097)
  • 18. Simons, J., Minimal varieties in Riemannian manifolds, Ann. of Math., 88(1968), 62-105. MR 0233295 (38:1617)
  • 19. Wu, C., New characterizations of the Clifford tori and the Veronese surface, Arch. Math. (Basel), 61(1993), 277-284. MR 1231163 (94h:53084)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C42, 58J50

Retrieve articles in all journals with MSC (2000): 53C42, 58J50


Additional Information

Qing-Ming Cheng
Affiliation: Department of Mathematics, Faculty of Science and Engineering, Saga University, Saga 840-8502, Japan
Email: cheng@ms.saga-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-08-09304-0
Keywords: Hypersurface with constant scalar curvature, Jacobi operator, mean curvature, first eigenvalue and principal curvatures
Received by editor(s): November 14, 2006
Received by editor(s) in revised form: August 2, 2007
Published electronically: May 5, 2008
Additional Notes: The author’s research was partially supported by a Grant-in-Aid for Scientific Research from JSPS
Communicated by: Richard A. Wentworth
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society